Friday, 11 September 2015

remember what the dormouse said

This post has been forming in my head for over a week but that pesky REAL LIFE kept getting in the way. Hence writing this at 5 to midnight on a Thursday.

[*shakes fist at reality - again*]

Anyway as I mentioned last time, we poddled off to have a talk from the Queens Medical Centre MS Nurses last week. There were only three other people with MS there, but it was a bit weird for me to be the most obviously disabled person in the room - walking with a stick, that kind of thing.

We had a talk about the various foods which have been shown to mitigate various side-effects. And I quote from the handout:
[to offset Gastrointestinal side effects such as diarrhoea, abdominal pain and nausea]
Eat fat and protein rich foods before capsule e.g. eggs, bacon, sausages, nuts, peanut butter, cheeses (Baby Bel), avocado, full fat yoghurt.
Then we made our way downstairs to get some baseline bloods taken before going to the Pharmacy to pick up 5 weeks worth of Tecfidera - one week at half-strength (120mg capsules) and four weeks at full strength (240mg).

We were told to wait until we'd heard from the MS Nurses before taking our first dose - the bloods were also taken to see if our white blood cell count was so low as to make starting a course of Tecfidera dangerous (thankfully my wife was there to hear this in person - I was all set to go home, stuff my face with bacon and eggs, then neck a capsule - selective hearing strikes again).

When the MS nurse called the next day, she said that my white cell count was back in the 'normal' zone (I'm not even going to try to sound like I know what I'm on about, ok?), which was a relief as my blood tests in June (when I was on Rebif) were fairly unhealthy.

So the following morning I checked and rechecked (and then double-rechecked) that I was taking a 120mg capsule and 10 minutes later it was down the hatch.

The most common initial side effect is said to be some flushing - other than feeling a bit warm after that first capsule, the only other thing was a slight feeling of nausea one night.

I've been trying to watch what I eat - but I must admit I've never really got on with Peanut Butter. But after a childhood as an immensely fussy eater (I didn't eat CHEESE until I went to university, and even then it was only because I'd reached the bottom of the food parcel my parents had sent me away with), I don't like to let things beat me.

On the first day I tried spreading it on a slice of toast (revolting). Then I noticed that Peanut Butter doesn't actually contain any butter (I know, what was I thinking) - so I tried it on a slice of toast with butter (disgusting).

So I lathered the rest of the slice with Jam - now you're talking.

SERVING SUGGESTION

BREAKFAST of CHAMPIONS
Yes, I know that my PB and J is considerably more J than PB.

And it's not something I can eat every day - I just take a capsule halfway through my breakfast (whatever it is) and the same again during my evening meal. I've also joined a closed Facebook group for UK Tecfidera patients which is great - really active and supportive. Although I'm trying hard not to get too excited when people talk about positive side-effects and improvements to their walking and energy levels (but still...).

This week has been a good time to change meds, as this was the week my daughter started school - you think it's scary? We think it's TERRIFYING. But there has been a lot of other stuff to think about.

Tomorrow I start on two capsules a day at the full dosage - I've told my boss that if I come into work a darker shade of beetroot, he's allowed one jokey comment. But no more.

4 comments:

Hema said...

My husband started on Tecfidera a few months ago (he was diagnosed last December). He was ok until he was 2 weeks into the higher dose, then started getting the most awful stomach cramps. The chemist advised taking Buscopan Cramps, which did help a little. The good news is that the cramps eventually died down after about two weeks and there are now virtually no side effects.

He was also having peanut butter on toast, or egg on toast with his morning dose. Now he just has his usual porridge with milk.

Good luck with it, and I hope you don't get any horrid side effects. But if you do, remember that they will more than likely settle down after a while.

All the best

Hema

stevedomino said...

Thanks so much - that's a really helpful comment. I've been told the side effects tend to wind down around the 12 week mark so it's good to hear a 'real world' example.

Thanks again!

Tripping on Air said...

I was so sick from Tec when I started that I was barfing and losing a lot of weight. I never thought I would get used to it but I was determined. My doctor pulled back on my titration schedule and that helped a lot with the grossness and after a couple of months the tummy trouble was manageable. I took a really high quality probiotic and that helped.
Good luck!

stevedomino said...

hey aren't you meant to be in Scotland?! thanks for stopping by (and i hope you're having [or had] a good time)

i've felt properly woozy all day after my first capsule of 240mg - no tummy issues apart from [whispers] shocking and seemingly constant flatulence since day one - which is nice - time for a peppermint tea!